Delaware, 2025

Flash Flooding in Delaware, July 9, 2025

July 9, 2025 · NWS PHI · 7 events in 1 county or zone

A slow-moving cold front produced heavy rain and flash flooding across portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow-moving cold front produced heavy rain and flash flooding across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 4:52 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 9, 4:52 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
552 PM EDT Wed Jul 9 2025

.SYNOPSIS...
A slow moving frontal boundary will waffle across the Mid-
Atlantic through late week as additional disturbances move
through. Bermuda high pressure will be in place through the
weekend, eventually breaking down for the start of the new work
week. Several disturbances will pass through over the weekend as
well.

&&

.NEAR TERM /THROUGH THURSDAY/...
A Severe Thunderstorm Watch has been issued for portions of New
Jersey, Pennsylvania, Delaware and Maryland until 12 AM
Thursday. The Flood Watch remains unchanged and is in effect
through 2 AM Thursday.

Previous discussion:
Partly cloudy skies with temperatures in the mid 80s
to low 90s encompass the area this afternoon. However, this will
be short-lived as another round of strong to severe
thunderstorms and heavy rainfall capable of producing flash
flooding is expected late afternoon into the evening hours. A
shortwave currently progressing through the Ohio Valley will
arrive into our area this evening which will be the main culprit
for our active weather today...timing still appears to be after
5-6 PM.

In terms of the severe potential, a pretty similar set-up compared
to Tuesday is anticipated, where the region will be settled in a
corridor of modest MLCAPE and shear, with ample moisture available
with a moisture loaded atmosphere. This will allow storms to
form and congeal as cold pool consolidation deepens as storms
track through our area this evening. Primary threat remains for
damaging wind gusts capable of producing wind gusts up to 70 mph
due to strong low-level lapse rates in addition to the moisture
loaded downdrafts. Some isolated large hail will be possible as
well, especially if any discrete cells develop ahead of the
linear convection later on. As a result, SPC has maintained the
SLIGHT risk for severe weather into this evening for areas south
of and including the Philadelphia metro where best atmospheric
parameters overlap. Further north, the threat is lesser, but
more in the way of isolated storms are possible.

The hydro threat on the other hand has increased across portions of
the area. Due to combination of recent rainfall over the past 2
days, PWATs in excess of 2 inches, a deep warm cloud layer up to 15k
feet, and increased HREF probabilities, the potential for flash
flooding is quite significant. It will only take an additional 0.5-
1.0" of rainfall to cause a quick response this afternoon and
evening especially in areas which have received rainfall the
past few days. As a result, WPC has upgraded portions of the
area to a MODERATE risk for excessive rainfall today, including
the Philadelphia and Wilmington suburbs whereas the remainder of
the outlook remains unchanged from earlier this morning. See
the Hydrology section below for further details.

Showers and storms will continue this evening with the severe threat
gradually diminishing with time, but the flood threat persisting
into the overnight hours. Low temperatures will be in the upper 60s
to mid 70s.

For Thursday, little overall change and progression is expected with
the stalled boundary. With rather weak shear up into the mid-levels,
in addition to the departing shortwave, areas of showers and
thunderstorms are expected to re-develop at times throughout the
day. With the lack of a significant forcing, the overall nature of
the severe and hydro threat is anticipated to be lesser compared to
Wednesday. As a result, both the SPC and WPC have a MARGINAL risk
for severe weather and excessive rainfall, respectively, across
portions of the area. Also, the abundance of cloud cover anticipated
for much of the day, will only result in high temperatures topping
out in the low to mid 80s. It will still feel quite muggy
nonetheless as dew points remain in the 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The unsettled weather pattern will continue through the short
term forecast period as a series of weak disturbances help
promote some diurnal convection each afternoon and evening
before largely dissipating overnight each night. Given the
relatively weak nature of the waves, convection should generally
be more scattered. However, with the stalled frontal boundary
continuing to linger near our region, PWATs will remain elevated
into the 1.5-2 inch range through Saturday. As a result,
thunderstorms may still be capable of producing brief, heavy
downpours, resulting in localized flooding. This issue may be
exacerbated in areas that have seen an abundance of rainfall
this week. Increasing influence from offshore high pressure may
help suppress some of the convection by Saturday, particularly
across the New Jersey and Delaware coasts.

Otherwise, conditions will continue to be hot and muggy. Highs
mainly in the mid-upper 80s are expected both Friday and
Saturday with lows Thursday night and Friday only falling to
right around 70. Dew points will be in the upper 60s to low 70s
throughout the period as well.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A fairly typical summertime pattern remains on tap for the Long
Term period with warm and very humid conditions. Surface dew
points will generally be in the low to mid 70s though it is
possible that during the peak heating of the day dew points drop
by a few degrees due to mixing. Highs will generally be in the
mid to upper 80s, possibly around 90 in some spots. This will
give way to max heat index values generally in the low to mid
90s.

A series of disturbances will pass through the region from time to
time, but confidence in timing and placement is low. Will generally
follow the NBM and go with 30 to 50 percent PoPs for most of this
time. One exception will be along the coasts of New Jersey and
Delaware as offshore high pressure looks to potentially suppress
convection through the NBM. The other exception looks to be the
approach of stronger system from the west though this looks to
be a bit delayed with the latest cycle, approaching on Monday.
The NBM continues to indicate 60 percent PoPs for most of
southeast PA and NW NJ for this period. Important to note that
any showers and thunderstorms will mostly be in the afternoon
and evening hours and there are not many factors indicating
precipitation would be widespread and organized at this time.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This Afternoon...VFR expected for the remainder of the day with
southwest winds around 5-10 kt. Another round of showers and
thunderstorms are expected to move in late in the day, generally
after 21Z for KRDG/KABE and after 23-00Z for the I-95 terminals. For
this reason, have included TEMPO groups where any storms may cause
localized areas of VSBY/CIG restrictions. Moderate-high confidence.

Tonight...VFR conditions to start, but will fall to MVFR and IFR
especially after 04Z. Showers and thunderstorms likely for the I-95
terminals and KMIV/KACY where TEMPO groups continue. Storms may
cause localized areas of VSBY/CIG restrictions along with localized
higher winds. Areas of mist and patchy fog possible. Low confidence
overall, especially with regard to timing.

Thursday...Lingering IFR conditions should gradually improve to MVFR
during the mid-late morning hours. Should further improve to VFR by
mid-late afternoon. Showers and thunderstorms possible throughout
the day. Moderate-low confidence.

Outlook...

Thursday night through Monday...Overall, VFR conditions. However,
afternoon and evening SHRA/TSRA may result in brief sub-VFR
conditions if a given storm passes over a terminal. Sub-VFR
conditions possible at night due to fog and low clouds, but
confidence low on timing and placement.

&&

.MARINE...
No marine headlines are in effect through Thursday. South-southwest
winds around 10-15 kt and seas of 3-4 feet are expected through
Thursday. Showers and thunderstorms are expected to occur late this
afternoon and especially this evening, where localized wind gusts in
excess of 34 kt are possible. Isolated showers and thunderstorms
will continue into Thursday as well.

Outlook...

Thursday night through Monday...Sub-Small Craft Advisory conditions
expected. Afternoon and evening showers and thunderstorms possible
through Saturday. VSBY restrictions possible from time to time,
especially at night.

Rip Currents...

For Thursday, a south/southwest shore parallel wind of around
10-20 MPH and breaking waves of around 2-3 feet will result in a
MODERATE risk for the Jersey Shore. With wind direction mainly
offshore along the Delaware Beaches, a LOW Risk for rip currents
is in place.

Similar conditions are expected for Friday so we'll continue
with a MODERATE risk for the Jersey shore and a LOW risk of rip
currents for the Delaware Beaches.

Rip currents occur often in the vicinities of jetties and piers
and the speed of the currents are generally maximized at low
tides.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.HYDROLOGY...
A Flood Watch remains in effect for areas along and south of the I-
78 corridor today. Rainfall of 0.5-2.0 inches, upwards of 3-4 inches
fell across portions of the watch area on Tuesday. This results in a
saturated surface and low FFG values within the watch area. It will
not take much more than an additional 0.5-1.0 inches to cause
further flooding issues, especially in southeast Pennsylvania
and northern Delaware, where widespread flooding was reported on
Tuesday.

Rainfall rates in excess of 2-3 inches per hour are possible with
any thunderstorms this afternoon and evening. Rainfall amounts up to
1 inch today are expected with localized areas of 3-5+ inches
possible, especially if any storms train over the same areas.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Thursday for PAZ060>062-070-071-
     101>106.
NJ...Flood Watch until 2 AM EDT Thursday for NJZ009-010-012>027.
DE...Flood Watch until 2 AM EDT Thursday for DEZ001>004.
MD...Flood Watch until 2 AM EDT Thursday for MDZ012-015-019-020.
MARINE...None.

&&

SYNOPSIS...AKL
NEAR TERM...DeSilva
SHORT TERM...AKL
LONG TERM...AKL
AVIATION...AKL/DeSilva
MARINE...AKL/DeSilva
HYDROLOGY...PHI
Hazardous weather outlook, Jul 9, 2:34 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
334 PM EDT Wed Jul 9 2025

MDZ012-015-019-020-101945-
Kent MD-Queen Annes-Talbot-Caroline-
334 PM EDT Wed Jul 9 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...This afternoon and tonight.

A slight risk for severe weather is in place for this evening.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several rounds of showers and thunderstorms are expected this week.
Any shower or thunderstorm will be capable of producing heavy
rainfall through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 9, 12:05 PM EST, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
105 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     Glenside                40.10N 75.20W
07/08/2025                   Montgomery         PA   Emergency Mngr

            *Delayed Report* Multiple trees snapped and
            one uprooted with a shed destroyed. Time
            estimated from radar.

&&

NG
Local storm report, Jul 9, 1:16 PM EST, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
216 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Lightning        1 SSW Hamburg           41.14N 74.58W
07/08/2025                   Sussex             NJ   Newspaper

            *** 1 INJ ***
            local news reports that a 28 year old man
            was injured from a lightning strike while
            golfing. Delayed report.

&&

SFJ

The radar

The Philadelphia radar (KDIX), 92 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
July 9, 5:40 PM EST to 8:40 PM EST
Where
New Castle County, 0.32 mi SSE of Claymont to 0.65 mi WSW of Bellefonte
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
39.796, -75.467

Flash flooding was reported causing several road closures with vehicles stranded.

Flash Flood, New Castle

When
July 9, 6:00 PM EST to 8:00 PM EST
Where
New Castle County, 0.87 mi SE of Talleyville to 0.24 mi WSW of Edgemoor
Cause
Heavy Rain
Reported by
Public
Coordinates
39.790, -75.540

Flash flooding was reported in Fairfax. Several roads were underwater.

Flash Flood, New Castle

When
July 9, 6:10 PM EST to 8:10 PM EST
Where
New Castle County, 1.31 mi NNW of Mt Cuba to 1.24 mi N of Mt Cuba
Cause
Heavy Rain
Reported by
Public
Coordinates
39.798, -75.639

Flash Flooding was reported along portions of Creek Road.

Flash Flood, New Castle

When
July 9, 6:24 PM EST to 9:24 PM EST
Where
New Castle County, 0.77 mi NE of Belvidere to 0.66 mi NNE of Gwinhurst
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.739, -75.611

Flash flooding was reported across portions of Wilmington. Both streets and buildings were flooded. People were stranded.

Flash Flood, New Castle

When
July 9, 7:00 PM EST to 9:00 PM EST
Where
New Castle County, 1.28 mi NW of Duross Hgts to 0.54 mi SSE of Bellemoor
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.693, -75.638

Flash flooding was reported on Airport Rd near the Christiana River.

Flash Flood, New Castle

When
July 9, 7:00 PM EST to 9:00 PM EST
Where
New Castle County, 1.25 mi W of Yorklyn to 3.35 mi E of Hockessin
Cause
Heavy Rain
Reported by
Public
Coordinates
39.818, -75.704

Flash flooding was reported in Hockessin Park.

Flash Flood, New Castle

When
July 9, 7:30 PM EST to 10:30 PM EST
Where
New Castle County, 0.49 mi S of Mt Cuba to 1.42 mi WSW of Bestfield
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.773, -75.632

The USGS Red Clay Creek gauge at Wooddale rapidly exceeded flood stage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2025Every state in 2025This day in weather historyWarnings in Delaware, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284406, 1284408, 1284409, 1284414, 1284419, 1284424, 1284429.